Idaho, 2008Winter Storm and Heavy Snow in Idaho, January 4, 2008
January 4, 2008 · NWS BOI · 6 events in 6 counties and zones
An intense winter storm brought high winds and heavy mountain snow to parts of Southwest Idaho and Southeast Oregon from January fourth through fifth. Wind gusts to ninety six miles per hour and six to eight inches of snow were reported in the mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense winter storm brought high winds and heavy mountain snow to parts of Southwest Idaho and Southeast Oregon from January fourth through fifth. Wind gusts to ninety six miles per hour and six to eight inches of snow were reported in the mountains. Gusts to sixty four miles per hour including wind damage to trees and power lines were reported in the Treasure and Magic Valleys of Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 4, 3:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 4, 3:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
322 AM MST FRI JAN 4 2008
.SHORT TERM...TODAY THROUGH SATURDAY...STRONG SERIES OF STORMS
STILL PROGGED TO COME INTO THE PAC NW AND DOMINATE OUR WEATHER
THROUGH THE WEEKEND. FIRST WEAK COLD FRONT IS BY US...WITH A MUCH
STRONGER SYSTEM POISED TO BRING US STRONG WINDS AND INCREASING
HIGH ELEVATION SNOWFALL DURING THE DAY TODAY. THE HEAVY HIGH
ELEVATION SNOWS WILL LAST WELL INTO SATURDAY. THE HEADLINES WILL
BE CONTINUED WITHOUT CHANGE. LATEST MODELS INDICATE SOME
DIFFERENCES IN TIMING AND PLACEMENT OF QPF...AND HAVE MADE SOME
ADJUSTMENTS TO THESE GRIDS. HOWEVER...THESE ADJUSTMENTS ARE NOT
SUFFICIENT TO WARRANT A CHANGE IN THE WINTER STORM WARNING.
THE NEXT FRONT SHOULD MOVE THROUGH SE OREGON LATE THIS AFTERNOON...
AND THROUGH SOUTHWEST IDAHO THIS EVENING. HAVE MASSAGED POPS TO
INDICATE A BETTER CHANCE OF RAIN AND SNOW IN SE OREGON BEFORE
00Z...WITH THE BEST CHANCE IN SW IDAHO AFTER 00Z. SNOW LEVELS WILL
RISE SHARPLY IN THE STRONG WARM AIR ADVECTION PATTERN AHEAD OF THE
NEXT SYSTEM. SNOW LEVELS SHOULD BRIEFLY RISE ABOVE 5000 TO 6000
FEET EARLY FRIDAY EVENING...BEFORE PLUMMETING DOWN TO GROUND LEVEL
BY SATURDAY AT SUNRISE. THAT MEANS SATURDAYS CONVECTIVE SNOW
SHOWERS WILL REACH THE GROUND EVEN IN THE VALLEYS. SOME OF THESE
COULD BE VIGOROUS WITH VERY COLD TEMPERATURES ALOFT HELPING TO
CREATE SIGNIFICANT INSTABILITY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...THE PROGRESSIVE WET
PATTERN CONTINUES WITH RELATIVELY MILD TEMPERATURES...I.E. NEAR
NORMAL. THE WETTEST DAYS WILL BE SUNDAY AND TUESDAY...BOTH RESULTING
FROM WARM OVERRUNNING AHEAD OF EASTWARD MIGRATING SHORTWAVE TROUGHS.
MODELS STILL SHOW FAIRLY GOOD AGREEMENT AND CONTINUITY THROUGH
MONDAY. AFTER THAT THE ECMWF FALLS OUT OF PHASE WITH THE U.S.
MODELS...WANTING FASTER TIMING OF FEATURES. HOWEVER THAT PROBABLY
WONT MAKE MUCH DIFFERENCE IN SENSIBLE WEATHER. ONLY MINOR
ADJUSTMENTS WERE MADE TO TEMPERATURES AND POPS.
&&
.AVIATION...CONDITIONS WILL BE MAINLY VFR IN THE SNAKE RIVER VALLEY
WITH WIDELY SCATTERED RAIN SHOWERS. STRONG PRESSURE GRADIENTS FOR
SOUTHEAST SURFACE WINDS PLUS WARM AIR ADVECTION WILL CONTINUE THE
DOWNSLOPING OFF THE OWYHEES TODAY RESULTING IN MOST PRECIPITATION
AND LOWEST AVIATION CONDITIONS OVER THE MOUNTAINS. FOR THE MOUNTAINS
TODAY EXPECT WIDESPREAD IFR/LIFR IN SNOW ALONG WITH TERRAIN
OBSCURATION. CONDITIONS WILL DETERIORATE LATE THIS AFTERNOON THROUGH
TONIGHT WITH MVFR CEILINGS AND RAIN SPREADING INTO THE LOWER VALLEYS.
SURFACE WINDS WILL BE STRONG SOUTHEAST TODAY DECREASING TONIGHT.
WINDS ALOFT WILL BE STRONG SOUTHWEST.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR IDZ012-IDZ014.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR IDZ015-IDZ029.
WINTER STORM WARNING UNTIL 6 PM MST SATURDAY FOR IDZ011-IDZ013-
IDZ028.
OR...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR ORZ064.
HIGH WIND WARNING FROM 8 AM MST /7 AM PST/ THIS MORNING TO 8 PM
MST /7 PM PST/ THIS EVENING FOR ORZ061-ORZ062-ORZ063.
&&
WEATHER.GOV/BOISE
SHORT TERM...SP
LONG TERM....JT
AVIATION.....JTHazardous weather outlook, Jan 3, 4:48 PM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
448 PM MST THU JAN 3 2008
IDZ015-029-ORZ061>063-050000-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-
448 PM MST THU JAN 3 2008 /348 PM PST THU JAN 3 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM MST /7 AM PST/ TO 8 PM MST
/7 PM PST/ FRIDAY. THE WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
OREGON INCLUDING THE SOUTHWEST HIGHLANDS AND OWYHEE MOUNTAINS OF
IDAHO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.
IDZ012-014-ORZ064-050000-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
448 PM MST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 8 PM MST FRIDAY. THE
ADVISORY IS IN EFFECT FOR ALL OF THE TREASURE VALLEY OF IDAHO AND
OREGON.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.
IDZ011-013-028-050000-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
448 PM MST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 5 AM FRIDAY TO 6 PM MST
SATURDAY FOR THE WEST CENTRAL MOUNTAINS AND BOISE MOUNTAINS. THE
WINTER STORM WATCH IS NO LONGER IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS.
IDZ016-030-050000-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
448 PM MST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
4 high wind, 1 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Storm, Boise Mountains
- When
- January 4, 6:00 AM MST to 6:00 PM MST
- Where
- Boise Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.602, -115.335 (the zone’s center; the record gives no point)
A trained spotter near Garden Valley reported six and one half inches of new snow while Bogus Basin Ski Resort reported sustained winds of fifty six gusting to seventy five MPH. Many sites found it difficult to measure the true snowfall during the event due to blowing and drifting.
High Wind, Lower Treasure Valley
- When
- January 4, 10:00 AM MST to 3:00 PM MST
- Where
- Lower Treasure Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 43.746, -116.564 (the zone’s center; the record gives no point)
Idaho Power reported power lines down near Caldwell, Greenleaf and Notus leaving thousands of customers without electricity. Local fire departments reported trees and power lines down in the area.
High Wind, Owyhee Mountains
- When
- January 4, 12:00 PM MST to 6:00 PM MST
- Where
- Owyhee Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.582, -116.170 (the zone’s center; the record gives no point)
Pole Creek RAWS station at an elevation of 5660 feet recorded wind gusts to sixty six MPH.
Heavy Snow, West Central Mountains
- When
- January 4, 12:00 PM MST to 10:00 PM MST
- Where
- West Central Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 44.543, -116.300 (the zone’s center; the record gives no point)
A retired NWS employee reported six inches of new snow in McCall and trained spotters and ski resorts around the area reported seven to eight inches.
High Wind, Western Magic Valley
- When
- January 4, 2:00 PM MST to 7:00 PM MST
- Where
- Western Magic Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.672, -114.581 (the zone’s center; the record gives no point)
Twin Falls ASOS recorded sustained winds of forty five gusting to sixty four MPH.
High Wind, Southern Twin Falls County
- When
- January 4, 2:00 PM MST to 6:00 PM MST
- Where
- Southern Twin Falls County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.356, -114.667 (the zone’s center; the record gives no point)
Trail Gulch RAWS station at an elevation of 5700 feet recorded wind gusts to sixty eight MPH.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77595, 77596, 77600, 77602, 77598, 77599.